Stephen J. Schueler, M.D.

Overview Symptoms Treatment Prevention Underlying Cause Anatomy

Traveler's Diarrhea Overview

What is traveler's diarrhea?
A person with traveler's diarrhea has an infection of the intestines, called gastroenteritis, while traveling. The infection occurs when a person consumes water or food that is contaminated with bacteria or viruses. Traveler's diarrhea can occur anywhere, but is more common in underdeveloped parts of the world. Traveler's diarrhea usually resolves without treatment.

What are the symptoms of traveler's diarrhea?
The most common symptom of traveler's diarrhea is diarrhea. The stool may be bloody, or may contain green or yellow mucus. Additional symptoms include cramping abdominal pain, fever, nausea, and vomiting.

How does the doctor treat traveler's diarrhea?
The treatment for traveler's diarrheas depends on the cause. Treatment may include rest, plenty of liquids, antibiotics, and acetaminophen or nonsteroidal anti-inflammatory medications for fever.

Continue to Traveler's Diarrhea Symptoms

Last Updated: Feb 11, 2010 References
Authors: Stephen J. Schueler, MD; John H. Beckett, MD; D. Scott Gettings, MD
Copyright DSHI Systems, Inc. Powered by: FreeMD - Your Virtual Doctor

PubMed Traveler's Diarrhea References
  1. Bricker E, Garg R, Nelson R, Loza A, Novak T, Hansen J. Antibiotic treatment for Clostridium difficile-associated diarrhea in adults. Cochrane Database Syst Rev. 2005 Jan 25;(1):CD004610. [1567495]
  2. Butzler JP. Campylobacter, from obscurity to celebrity. Clin Microbiol Infect. 2004 Oct;10(10):868-76. [15373879]
  3. Duggan C, Nurko S: "Feeding the gut": the scientific basis for continued enteral nutrition during acute diarrhea. J Pediatr 1997 Dec; 131(6): 801-8. [9427881]
  4. Guerrant RL, Van Gilder T, Steiner TS, et al: Practice guidelines for the management of infectious diarrhea. Clin Infect Dis 2001 Feb 1; 32(3): 331-51. [11170940]
  5. Liebelt EL: Clinical and laboratory evaluation and management of children with vomiting, diarrhea, and dehydration. Curr Opin Pediatr 1998 Oct; 10(5): 461-9. [9818241]
  6. Wong CS, Jelacic S, Habeeb RL: The risk of the hemolytic-uremic syndrome after antibiotic treatment of Escherichia coli O157:H7 infections. N Engl J Med 2000 Jun 29; 342(26): 1930-6. [10874060]
FreeMD is provided for information purposes only and should not be used as a substitute for evaluation and treatment by a physician. Please review our terms of use.